×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Amitriptyline Hydrochloride Overdose

Last updated Feb. 26, 2018

Amitriptyline hydrochloride is a medication that is used in treating depression. It constitutes a class of drug known as tricyclic depressants (or TCAs). Amitriptyline Hydrochloride Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value.


What is Amitriptyline Hydrochloride Overdose?

  • Amitriptyline hydrochloride is a medication that is used in treating depression. It constitutes a class of drug known as tricyclic depressants (or TCAs)
  • Amitriptyline Hydrochloride Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Amitriptyline Hydrochloride Overdose may be also referred to as the following:

  • Adepril Overdose
  • Elavil Overdose
  • Endep Overdose
  • Enovil Overdose
  • Trepiline Overdose

What are the Causes of Amitriptyline Hydrochloride Overdose?

  • Amitriptyline Hydrochloride Overdose is caused by the intake of amitriptyline hydrochloride in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • This prescription drug is also available under the brand names Adepril, Amitid, Amitril, Elavil, Emitrip, Endep, Enovil, Trepiline, Tryptanol, and Vanatrip among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Amitriptyline Hydrochloride Overdose?

The signs and symptoms of Amitriptyline Hydrochloride Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, and ENT may be affected.

The signs and symptoms of Amitriptyline Hydrochloride Overdose may include

  • Nausea and vomiting
  • Confusion
  • Muscle-twitching
  • Irregular heart-beat; decreased blood pressure (hypotension)
  • Difficulty breathing; decreased breathing rate
  • Difficulty urinating; unable to urinate
  • Blurry vision due to enlarged pupils
  • Dryness of mouth
  • Constipation
  • Shock
  • Headache, restlessness
  • Lack of muscle coordination; reduced alertness
  • Increased appetite
  • Seizures; sudden-onset convulsion
  • Sudden-onset coma

How is First Aid administered for Amitriptyline Hydrochloride Overdose?

First Aid tips for Amitriptyline Hydrochloride Overdose:

  • Amitriptyline Hydrochloride Overdose is a life-threatening condition. Call 911 (or your local emergency number), if one shows symptoms of, or is suspected of an overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of medication taken, time of consumption, patient’s age, weight, and general health status
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might take the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach
  • Administration of activated charcoal to avoid absorption in body
  • Administer sodium bicarbonate, which is an antidote, to counter effects of the drug
  • Medically manage serious symptoms, such as seizures, low blood pressure, and irregular heart rate
  • Also relieve respiratory distress with an artificial respirator
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Amitriptyline Hydrochloride Overdose?

First aid for Amitriptyline Hydrochloride Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Amitriptyline Hydrochloride Overdose?

The prognosis is dependent on the dosage of amitriptyline hydrochloride taken, the time between overdose and treatment, severity of symptoms, and general health condition of the individual who overdosed

  • In case of complications including pneumonia, unconsciousness, or coma, it may considerably worsen the outcome. Damage to the brain may become irreversible, if timely oxygen therapy is not administered
  • Amitriptyline Hydrochloride Overdose can be a life-threatening condition. Severe cases of drug overdose can be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Amitriptyline Hydrochloride Overdose be Prevented?

Amitriptyline Hydrochloride Overdose can be prevented by:

  • Always taking the right dose of medication at the recommended times
  • Avoiding drugs that might interact with amitriptyline hydrochloride
  • Talking to your healthcare provider, if recommended dose of amitriptyline hydrochloride does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with amitriptyline hydrochloride
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps

It would be helpful if the following information is readily available:

  • The type, dosage, and time of administration of medication
  • Age and weight of the individual
  • And, overall health status of the affected individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 7, 2017
Last updated: Feb. 26, 2018